12.10.2011

New pharmaceutical platform "could cause eye damage"

New pharmaceutical platform "could cause eye damage"

By Adrian Galbreth

An emerging pharmaceutical platform which is used in treating a number of diseases may produce "unintended and undesirable effects" on eye function, according to new research by University of Kentucky experts.

In the study, Short-interfering RNAs Induce Retinal Degeneration via TLR3 and IRF3, scientists document how short-interfering RNA (siRNA) technology may have an adverse effect on patients' eyes.

The report, which appears in the current online edition of the journal Molecular Therapy, a publication of the Nature Publishing Group and the American Society of Gene and Cell Therapy, notes how siRNA technology has been regarded as one of the most exciting emerging platforms for new pharmaceuticals.

However, Dr. Jayakrishna Ambati, professor of physiology, and professor and vice chair of ophthalmology and visual sciences at the university, said that a number of hurdles have so far stood in the way of the technology.

These include delivery of the drug into cells and a generic suppression of blood vessel growth through immune activation, but a new problem has emerged.

"We now show a new undesirable effect of siRNAs that are 21 nucleotides or longer in length: these siRNAs, regardless of their sequence or target, can cause retinal toxicity," he explained

By activating a new immune pathway consisting of the molecules TLR3 and IRF3, these siRNAs damage a critical layer of the retina called the retinal pigmented epithelium (RPE).

"Damage to the RPE cells by siRNAs can also lead to secondary damage to the rods and cones, which are light-sensing cells in the retina," Dr Ambati added.

As a result of the study, the University of Kentucky scientists indicated that caution should be applied when designing or using siRNAs intended for either direct application to the eye, or intended for use in a way that may allow the drug to access the eye.

by Alexa Kaczka


« Back to list